Concerns raised over long-term use of bone drugs, New York Times Article
Concerns raised over long-term use of bone drugs,
The following excerpt is from an article from last weeks New York Times, Concerns raised over long-term use of bone drugs.
“In an unusual move that might prompt millions of women to rethink their use of popular bone-building drugs, the Food and Drug Administration published an analysis Wednesday that suggested caution about long-term use of the drugs but fell short of issuing specific recommendations. The analysis in The New England Journal of Medicine found little if any benefit from the drugs, known as bisphosphonates, after three to five years of use.
The FDA review was prompted by a growing debate over how long women should continue using the drugs, which have been sold under such brand names as Fosamax, Boniva, Actonel and Reclast. The concern is that after years of use, the drugs might in rare cases actually lead to weaker bones in certain women, contributing to “rare but serious adverse events,” including unusual femur fractures”
In June 2010 I wrote the following article, Osteoporosis Drugs Cause Fractures? Uh-oh! I think it is worth repeating for anyone who might be taking these medications or for anyone considering medications. Following is the article.
Troubling news is mounting regarding the primary drugs used to treat osteoporosis. The drugs are classified as bisphosphonates, and some of the common names include Fosamax, Actonel, Boniva and Reclast.
Carole Ames said, “I walked into my husband’s bedroom and my leg just broke and I went down.”
Sue Heller age 60, of Castle Rock, Colo., had been on Fosamax for almost 10 years. She broke both of her femur bones at the same time.
Sandy Potter age 59 of Queens, NY said she was jumping rope when she felt her thighbone snap.
“We are seeing people just walking, walking down the steps, patients who are doing low-energy exercise,” said Dr. Kenneth Egol, professor of orthopedic surgery at NYU Langone Medical Center. “It’s very unusual, the femur is one of the strongest bones in the body.”
One doctor reported on World News with Dianne Sawyer that she had sustained a thigh fracture with no force. She has started a support group that now includes 31 women and a man who have sustained femur (thigh bone) low force or no force fractures. Amazingly 1/3 of the people in this group have fractured both of their femurs. Many doctors, including myself believe that this is the tip of the iceberg regarding such fractures.
It may be hard to believe, but this sad outcome was predictable. How can that be? Anyone with a basic understanding of how healthy bone stays healthy should know. Our skeleton is designed to replace itself every 7 years. There are two specialized bone cells for this process – osteoclasts, chew up old bone and get rid of it while osteoblasts lay down new bone. Now you know the main secret for healthy bone to maintain being healthy. Now lets imagine something interfering with that natural process. Bisphosphonates basically poison osteoclasts. OK class, let’s guess; what might happen if you disrupt that process for years? You got it; a bunch of old bone, which means brittle bone! Am I a rocket scientist to have figured this out? Not really; I simply understand basic physiology. Why then are medical doctors continuing to prescribe these medications? Don’t get me started. You are reading me right, I am angry about all of the needless suffering that mostly women are going through because of the drug companies’ over-inflated selling of these drugs.
The current recommendation for bisphosphonate medications is that no one should stay on bisphosphonates beyond 5 years. But I think we also need to question the first 5 years. These medications are biologically active in the bone for years after discontinuing use. I know many women are in fear of fracturing their bones, particularly those who have taken bisphosphonates for over 5 years. For these women I feel additional evaluation should be considered including x-rays and or MRIs of the femur bones, especially if pain is experienced in the thigh bones which may indicate micro fractures.
In addition to the horrific side effect of low force fractures, other side effects have also been reported including severe musculoskeletal pain, as well as a serious bone-related jaw disease called osteonecrosis (areas of bone death), and gastro intestinal disturbances or GERD (Gastric esophageal reflux disease).
Now the question is should women even start taking these medications? If so, what type of case would qualify the use of bisphosphonates where the benefits outweigh the risks? For certain individuals who have very serious osteoporosis all options should be considered. For instance a -4 T score, which is approximately 50% less bone mass than the average 35 year old, is very significant while a -2.5 T score is less serious and can easily be managed for most people.
While I am highly skeptical of the use of bisphosphonates, I am open to the idea that they may benefit a certain population. These are some of my considerations when evaluating a case:
- Each patient should be regarded as an individual – what causes bone loss in one person is not the same as the next. For instance, one person may be taking medications that result in bone loss while another may have a digestive disorder.
- Complete nutritional analysis is core to any treatment program.
- Proper lab work including bone markers or at least two bone density tests that indicate bone loss or bone stability.
- Has the patient incurred low velocity fractures?
- What is the patient’s age?
- What is the bone density? Is it marginal or severe?
- There are many medications that might be on the table depending on the particular individual which include: Bisphosphonates, Forteo, Strontium Ranelate, bio-identical hormones, Selective Estrogen Receptor Modulators, Miacalcin (calcitonin).
- Alternative options include: Top notch nutritional evaluation and solving any digestive disorders. Exercise programs including whole body vibration, weight training, sound supplement program from reliable companies, hormone balancing that may include bio-identical hormones. Strontium citrate is getting a lot of attention, and while the studies are still not large enough it very well may pan out.
Make sure that you learn all you can about bone if you have been diagnosed with osteoporosis as this will be an ongoing discussion with your health care providers for the rest of your life. If you want to learn more consider one of the programs listed click here